MAUDE Adverse Event Report: COOK INC PVA FOAM EMBOLIZATION PARTICLES

COOK INC PVA FOAM EMBOLIZATION PARTICLES
Model Number N/A
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 03/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Common device name: agents, embolic, for treatment of uterine fibroids; procode: naj.(b)(4).Pma/510k #: k081768.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The international customer reported that, upon inspection of the device for a bronchial artery embolization procedure, red colored foreign matter of an unknown origin was found inside the product vial.The customer refused to use the product on account of the foreign matter.This observation was made prior to contact with a patient; accordingly, no patient adverse events resulted from the product problem.The complaint product has been returned to the manufacturer; however, as of the date of this report, the evaluation and investigation are ongoing.No further information regarding the incident was provided.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device was conducted during the investigation.Vial of pva returned in a used condition.The vial appeared to have biomatter on the outside and was sticky to the touch.The vial was nearly empty.The majority of the particles are white and consistent with pva.There are several brown particles adhering to the sides of the inside of the vial, while the white particles move freely.The reddish-brown particles are the same size as the white particles.It appears that a foreign substance may have spilled into the pva, causing some of the particles to be contaminated.¿ additionally, a document base investigation evaluation was performed.A review of the device history record for lot number 7614731 indicated no non-conformances.A review of our complaint management system revealed this to be the only complaint associated with this lot number.The appropriate manufacturing documents from the device master record (dmr) pertaining to the reported failure mode were reviewed, revealing no notable gaps in the manufacturing process.Trained production personnel prepping and filling the vial with polyvinyl alcohol (pva) are required to were proper attire in order to prevent contaminating the pva.The particles and vial are inspected multiple times to confirm each vial is free of foreign matter and has a complete seal.Each device is shipped with instructions for use (ifu) listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.T_pva_rev8 [polyvinyl alcohol foam embolization particles] states: precautions: small contaminating particles found on the angiograpy table may cause foreign body reactions or actual infection.The physician should use the utmost caution to avoid contaminants during preparation of the device for use.Use of angiograpy for preoperative evaluation, operative control and postoperative follow-up is recommended.As with any surgical procedure, strict attention to sterile technique is required.Potential adverse effects: foreign body reactions necessitating medical intervention.How supplied: sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.Discard any unused materials after use.Do not re-sterilize.¿ per customer testimony and the device failure analysis, it is evident that a foreign substance was inside the vial, causing the pva to become contaminated.However, it cannot be determined how the foreign substance was introduced into the vial.Thus, the root cause of this complaint will be trended as ¿inconclusive¿.This failure mode has been escalated per internal processes.We will continue to monitor for similar complaints and have notified the proper personnel about this event.Per the risk assessment no further action is required.

Brand Name
PVA FOAM EMBOLIZATION PARTICLES
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7372437
Report Number1820334-2018-00675
Device Sequence Number13758226
Product Code KRD
UDI-Device Identifier00827002096653
UDI-Public(01)00827002096653(17)210123(10)7614731
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPVA-500
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/08/2018
Supplement Date Received by Manufacturer04/23/2018
Initial Report FDA Received Date03/26/2018
Supplement Report FDA Received Date05/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR